New York, 2021

Flash Flooding in New York, July 11 to 12, 2021

July 11 to 12, 2021 · NWS ALY · 3 events in 1 county or zone

Heavy rainfall occurred during the late evening hours of the 11th to the early morning hours of the 12th. Two to three inches of rain fell over Schoharie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Heavy rainfall occurred during the late evening hours of the 11th to the early morning hours of the 12th. Two to three inches of rain fell over Schoharie County. The rainfall along with debris blocking a culvert along Gorge Creek resulted in flash flooding in the village of Middleburgh. Several streets were flooded, and work crews had to pump out 15-20 cellars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 11, 9:45 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 11, 9:45 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1045 PM EDT Sun Jul 11 2021

.SYNOPSIS...
A widespread moderate to heavy rainfall is expected
tonight into Monday morning as a warm front approaches the region.
The heaviest rain will be focused along and just north of the I-90
corridor. Rain will taper to scattered showers and thunderstorms
Monday morning but could become moderate to heavy at times for areas
south of I-90 during the afternoon. Additional chances for showers
and thunderstorms will persist throughout much of the week..

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A Flash Flood Watch is in effect from the Mohawk Valley to the
Capital District, southern Vermont and the Berkshires from 8 PM
this evening into Monday afternoon...

UPDATE...As of 1035 PM EDT, band of heavy rain extends from near
BGM, northeast essentially up the I-88 corridor into Schoharie
County and the Capital Region and southern VT. Rainfall rates of
one quarter to three quarters of an inch/hour have been
occurring, per NYS Mesonet, with even higher rates earlier
across south central NYS. Total rainfall amounts since this
afternoon have already reached 1 to 2.25 inches across portions
of the northeast Catskills and Schoharie County. Have adjusted
PoPs/Weather/QPF accordingly to reflect this persistent axis of
heavy rain.

A couple of lead mid level impulses seems to be triggering this
heavy rain, and deeper convection extending into PA. As these
impulses pass eastward, the heavy rain should continue through
midnight, but may then start decreasing in intensity from west
to east for areas south of I-90. However, rain is then expected
to increase farther north across the Mohawk Valley and southern
Adirondacks, especially after 2 AM.

Have lowered temps for the overnight, as current temps are
already ranging from the mid/upper 50s to lower/mid 60s. Temps
will likely fall a few more degrees from current levels,
especially north and east of the Catskills, as stronger wet bulb
effects develop.

Previous discussions...

As of 8 PM EDT, latest local and regional radar imagery
combined with GOES16 water vapor loops show a focused plume of
moisture and moderate rainfall streaming northeastward from
Central PA into the southern Tier and becoming directed towards
Schoharie County and the Capital District. In fact, NYS mesonet
observations under this band of steady rainfall over the last 6
hours is already ranging 1.25 - 1.75 inches with hourly rates
based on MRMS precip products near 0.25 - 0.50 inches. If these
trends continue, poor drainage flooding may commence.

On either ends of this moisture plume, much lower rainfall
amounts are being observing. NYS mesonet observations in the
southern Adirondacks and Upper Hudson Valley show less than a
tenth of inch so far today. High res guidance suggests that the
current rainfall along I-90 should expand northward this evening
into tonight. As the moisture plume and strong southwest winds
aloft abut the terrain in the southern Adirondacks after 06 UTC,
we still expect a period of moderate to heavy rainfall to
develop and expand into parts of the Upper Hudson Valley.

Further south, stations in Dutchess and Ulster have remained
quite dry over the past few hours as the moisture plume has
stayed north of the mid-Hudson Valley. We lowered POPs and QPF
amounts here in the 00 - 06 UTC time period based on latest
trends and model guidance. After 06 UTC, areas of showers
currently in central PA should expand eastward and spread into
the mid- Hudson Valley and NW CT but until then, mainly dry
conditions should persist.

The assistance of upper-level jet dynamics and mid- level
frontogenesis will focus an area of moderate to heavy rainfall
mainly along and north of I-90 tonight into Monday morning.
Latest guidance suggests 1 to 3 inches of rainfall is expected
across this region. This may result in flash flooding, hence the
Flash Flood Watch that is in effect. Poor drainage and low-
lying areas will be most susceptible for flooding and some
creeks, streams and rivers could overflow their banks.

There will be more breaks in the rain activity across southern
areas with generally an inch or less of rainfall expected.
While a rumble of thunder cannot be ruled out, especially for
southern areas, the lack of surface and elevated instability
(generally <500 J/kg) should limit this potential.

Low temperatures tonight will range from the upper 50s in some
higher terrain areas to the mid- to upper 60s in the mid-Hudson
Valley and Litchfield Hills.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
.A second Flash Flood Watch has been issued for the mid-Hudson
Valley and Litchfield Hills from 2 PM Monday to 2 AM Tuesday...

The rain will gradually taper off during the midday hours Monday as
the mid-level warm front continues to lift northward. However, the
surface front will be forced southward as an area of high pressure
builds across northern New England. The surface boundary will act as
a trigger for scattered shower and thunderstorm development across
southern areas during the afternoon and evening hours. Some locally
heavy rainfall and training storms are possible, which is why a
Flash Flood Watch was issued for those areas. Some of these
thunderstorms can become severe as well as the Storm Prediction
Center has issued a Marginal Risk for severe weather for areas south
and west of Albany. Farther north in the wake of the rain, lingering
low clouds and patchy fog/mist is expected to linger for the rest of
the day. High temperatures will range from the 60s to lower 70s
across much of the region, but the upper 70s to around 80 in the mid-
Hudson Valley.

As an upper-level shortwave tracks up and over an upper-level ridge
Monday night, some of the shower and thunderstorm activity
across southern areas will lift northeastward across the rest
of the area but should gradually become elevated and sub- severe
as it encounters a more stable air mass. Low temperatures will
be mainly in the 60s.

On Tuesday, the mid-level warm front continues to lift northward but
much of the region will be in a cold air damming setup with the
surface front stalling to our south and west with surface high
pressure across Nova Scotia. This should lead to plenty of
clouds and stable air across the region as a southeasterly low-
level flow ensues. This should cause much of the region to be
capped and limit shower and thunderstorm chances. However, with
upper- level heights slowly falling during the afternoon and
overnight hours, some showers and thunderstorms that develop
across western New York will transverse eastward and encounter
this stable air mass. Therefore, placed the greatest pops in
areas west of Albany. High temperatures will be tricky on this
day and will be based on where breaks of sun can occur.
Currently expecting highs ranging from the upper 60s in some
higher terrain areas to the lower 80s in the western Mohawk
Valley. Lows Tuesday night once again in the 60s to around 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Active weather continues through most of the long term period, along
with warm and very humid conditions.

The period starts off with a shortwave trough approaching from the
Great Lakes Wednesday, along with a surface trough. Conditions look
favorable for numerous showers/scattered thunderstorms to develop
during the afternoon/evening hours, some of which could be strong as
mid level winds (H500) potentially increase to 30-40 KT ahead of the
mid level trough. Continued warm and humid, with highs reaching the
80s for most valley areas, and 75-80 across higher terrain.
Dewpoints should remain quite high, with lower/mid 70s possible in
valley areas, so despite temps remaining below 90, heat indices
could still reach the lower 90s.

A break in the active weather is possible later Wednesday night into
Thursday, as weak shortwave ridging builds east. Still can not rule
out isolated/scattered afternoon showers/thunderstorms, mainly
north/west of Albany where lake breezes and terrain may provide some
weak forcing. With less cloud/shower coverage, temps should be
warmer, reaching 85-90 within valleys, and upper 70s/lower 80s for
higher elevations. Dewpoints may be slightly lower behind
Wednesday's trough passage, mainly in the 60s, so heat indices
should remain below advisory levels. Nighttime lows generally in the
60s, except around 70 in some valley areas.

Upper level trough approaches from the Great Lakes region later
Friday into Saturday, with increasing chances for
showers/thunderstorms, especially Saturday, when likely PoPs are
indicated. Depending on how quickly the trough passes, some
showers/thunderstorms could linger into Sunday, especially for areas
near and east of the Hudson River. Friday should be hot and humid,
with highs reaching the mid 80s to around 90, and dewpoints reaching
back into the lower 70s for valley areas, so heat indices could
approach/surpass heat advisory criteria in some valley areas
(mid/upper 90s). Slightly cooler but still humid for Saturday and
Sunday, with max temps mainly in the 80s for valleys and 70s across
higher terrain. Overnight lows still in the 60s to around 70.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Rainfall overspread the TAF sites quickly this afternoon with
ALB and PSF currently observing MVFR conditions. GFL and POU
have remained north and south, respectively, of the heaviest
rainfall and therefore have stayed VFR. As the rainfall
continues to be directed towards ALB, MVFR and even temporary
periods of IFR conditions are expected overnight, especially
after 06 UTC. Conditions at GFL should gradually deteriorate
after 06 UTC as well as moderate rainfall pushes northward with
MVFR and brief IFR conditions possible. PSF may actually improve
as the heavy rain band pushes northward and we show MVFR
conditions improving to VFR through 06 UTC before additional
rainfall returns and could reduce conditions once again. Despite
the steady rain staying well north of POU and mainly dry
conditions continuing there, ceilings have been and likely will
remain MVFR. Once showers arrive here after 06 UTC, MVFR and
brief IFR visibilities may occur.

The steadiest rain will exit by midday, but flying conditions
will likely not improve much with ceilings and possibly
visibilities looking to remain low end MVFR due to lingering low
clouds and some patchy mist into Monday afternoon. GFL may
improve after 18 UTC to VFR but ALB, POU and PSF likely will
struggle to improve. Additional shower and even some storms
could impact POU after 18 UTC. Since storm coverage looks to be
scattered we did not include storms in the latest TAFs but it
will be something to monitor in future updates.

South to southeast winds will become light and variable for
tonight before shifting to the northeast and staying around 5
kts tomorrow.

Outlook...

Monday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: High Operational Impact. Numerous SHRA...TSRA.
Wednesday Night: Low Operational Impact. Isolated SHRA...TSRA.
Thursday: Low Operational Impact. Isolated SHRA...TSRA.
Thursday Night: Low Operational Impact. Isolated SHRA.
Friday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
A widespread moderate to heavy rainfall is expected into Monday
morning as a warm front approaches the region. The heaviest
rain will focus along and just north of the I-90 corridor. Rain
will taper to scattered showers and thunderstorms Monday
afternoon and continue through Monday night. Additional chances
for showers and thunderstorms will persist throughout much of
the week.

RH values will remain elevated through Tuesday, between 70 and
100 percent. Winds will be light at 10 mph or less in various
directions.

&&

.HYDROLOGY...
An area of moderate to locally heavy rainfall is expected to impact
areas along and immediately north of the Mohawk River and Interstate
90 extending into southern VT overnight into Monday morning, with 1
to 3 inches of rain expected. This rainfall, combined with wet
antecedent conditions from last week, will lead to additional rises
on area rivers, streams and creeks late tonight through early
Tuesday. Current river forecasts indicate that a few points are
expected to reach minor flood stage Monday into Tuesday, such as
along the Mohawk River at Delta Dam, West Canada Creek at Delta Dam
and at Kast Bridge. Also, minor flooding along the Hoosic River at
Williamstown is possible Monday evening.

Scattered thunderstorms producing locally very heavy rain are
expected Monday afternoon and evening across the southeast
Catskills, mid Hudson Valley into NW CT. These thunderstorms could
produce localized flash flooding, especially in urban/poor drainage
areas, and low lying areas which received heavy rainfall late last
week.

Additional showers and thunderstorms are expected through the
remainder of the week into next weekend, although coverage may be
more isolated to scattered, especially on Thursday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from Monday afternoon through late Monday
     night for CTZ001-013.
NY...Flash Flood Watch from Monday afternoon through late Monday
     night for NYZ058>061-063>066.
     Flash Flood Watch through Monday afternoon for NYZ038>041-
     047>054-082>084.
MA...Flash Flood Watch through Monday afternoon for MAZ001-025.
VT...Flash Flood Watch through Monday afternoon for VTZ013>015.

&&

SYNOPSIS...Rathbun/Speciale
NEAR TERM...KL/Rathbun/Speciale
SHORT TERM...Rathbun
LONG TERM...KL
AVIATION...Speciale
FIRE WEATHER...Rathbun
HYDROLOGY...KL
Hazardous weather outlook, Jul 11, 2:50 PM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
350 PM EDT Sun Jul 11 2021

CTZ001-013-NYZ058>061-063>066-121100-
Northern Litchfield-Southern Litchfield-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
350 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut and
for the eastern Catskills, mid Hudson Valley and southern Taconics
of eastern New York.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms Monday afternoon
and evening, with the primary risk being isolated damaging wind
gusts.

There is a chance of thunderstorms Wednesday through Saturday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York while
following all local, state and CDC guidelines.

MAZ001-025-NYZ038>041-047>054-082>084-VTZ013>015-121100-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
350 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY AFTERNOON...

This Hazardous Weather Outlook is for western Massachusetts, the
Mohawk Valley, Lake George Saratoga region, greater Capital Region,
Schoharie County and northeast Catskills, and the central and
northern Taconics of eastern New York, and for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms Monday afternoon
and evening for areas near and south of Interstate 90 in New York,
with the primary risk being isolated damaging wind gusts.

There is a chance of thunderstorms Wednesday through Saturday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York while
following all local, state and CDC guidelines.

NYZ032-033-042-043-121100-
Northern Herkimer-Hamilton-Northern Warren-Northern Washington-
350 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for the southern Adirondacks of east
central New York and eastern New York.

.DAY ONE...Tonight.

Although locally heavy rain will be possible tonight, the threat for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Wednesday through Saturday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 11, 9:43 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1043 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HEAVY RAIN       DELANSON                42.77N  74.19W
07/11/2021  M1.13 INCH       SCHENECTADY        NY   WEATHERNET6

            WEATHERNET6

0916 PM     HEAVY RAIN       RICHMONDVILLE           42.63N  74.59W
07/11/2021  M1.24 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

1033 PM     HEAVY RAIN       CHARLOTTEVILLE          42.52N  74.70W
07/11/2021  M1.90 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2103563
EVENT NUMBER ALY2103564
EVENT NUMBER ALY2103565

THOMPSON
Local storm report, Jul 11, 10:37 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1137 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HEAVY RAIN       BUSKIRK                 42.94N  73.45W
07/11/2021  M1.00 INCH       RENSSELAER         NY   CO-OP OBSERVER

&&

EVENT NUMBER ALY2103566

THOMPSON

The radar

The Albany radar (KENX), 22 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Schoharie

When
July 11, 11:20 PM EST to July 12, 12:15 AM EST
Where
Schoharie County, 0.81 mi ESE of Middleburg to 0.86 mi E of Middleburg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.598, -74.335

Gorge Creek overflowed its banks due to debris blocking a culvert, which sent water flowing across Main Street at Wells Avenue. There was water and electrical damage at the Middleburgh High School. Strub Lane was also filled with mud and debris. In addition, basement flooding was also occurring within the village.

Flash Flood, Schoharie

When
July 11, 11:20 PM EST to July 12, 12:15 AM EST
Where
Schoharie County, 1.23 mi SE of Middleburg to 0.81 mi SSE of Middleburg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.590, -74.330

Flowing water and debris was reported across County Route 36 or Clauverwie Road in Middleburgh.

Flash Flood, Schoharie

When
July 11, 11:30 PM EST to July 12, 12:15 AM EST
Where
Schoharie County, 1.5 mi W of Fultonham to 1.48 mi W of Fultonham
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.568, -74.409

Pleasant Valley Road was closed due to mud and debris left behind by flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971309, 971310, 974528.